Alert archive / Kansas / Tornado Warnings in 2007
Tornado Warning 59, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 22, 2007, 5:29 PM MDT for Wallace County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2007, 5:29 PM MDT (23:29 UTC)
- Expired
- May 22, 2007, 6:30 PM MDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Wallace County, KS
The radar
The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 5:53 PM MDT | TORNADO | 4 W Weskan, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:04 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -97 m²/s²
- 0-3 km storm-relative helicity
- -91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 222329 TORGLD KSC199-230030- /O.NEW.KGLD.TO.W.0059.070522T2329Z-070523T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 529 PM MDT TUE MAY 22 2007 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... WALLACE COUNTY IN WEST CENTRAL KANSAS... * UNTIL 630 PM MDT * AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES WEST OF WESKAN...OR ABOUT NEAR ARAPAHOE...MOVING EAST AT 45 MPH. * THE TORNADO WILL BE NEAR... WESKAN AROUND 535 PM MDT... SHARON SPRINGS AROUND 550 PM MDT... WALLACE AROUND 600 PM MDT... THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 133 AND 153. THIS IS A DANGEROUS STORM SEEK BELOW GROUND SHELTER IMMEDIATELY... OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS AND PROTECT YOURSELF FROM FLYING DEBRIS. ABANDON CARS AND MOBILE HOMES FOR REINFORCED BUILDINGS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING FOR NORTHWEST KANSAS. LAT...LON 3905 10205 3879 10204 3877 10148 3911 10148 $$ MCGUIRE
2 follow-up statements
000 WWUS53 KGLD 222357 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 557 PM MDT TUE MAY 22 2007 KSC199-230030- /O.CON.KGLD.TO.W.0059.000000T0000Z-070523T0030Z/ WALLACE KS- 557 PM MDT TUE MAY 22 2007 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR NORTHERN WALLACE COUNTY... AT 553 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO 4 MILES NORTHWEST OF WESKAN. THIS TORNADO WAS MOVING EAST AROUND 35 MPH. THE TORNADO WILL BE NEAR... 3 MILES NORTH OF SHARON SPRINGS AROUND 605 PM MDT... WALLACE AROUND 615 PM MDT... THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 140 AND 155. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING FOR NORTHEASTERN COLORADO. LAT...LON 3910 10203 3889 10202 3884 10149 3911 10148 $$ MCGUIRE
000 WWUS53 KGLD 230036 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 635 PM MDT TUE MAY 22 2007 KSC199-230045- /O.EXP.KGLD.TO.W.0059.000000T0000Z-070523T0030Z/ WALLACE KS- 635 PM MDT TUE MAY 22 2007 ...THE TORNADO WARNING FOR NORTHERN WALLACE COUNTY EXPIRED AT 630 PM MDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT THE WARNED AREA. ANOTHER THUNDERSTORM MOVING OVER NORTH CENTRAL WALLACE COUNTY WILL PRODUCE SMALL HAIL AND GUSTY WINDS AS IT MOVES NORTHEAST AROUND 35 MPH. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING FOR NORTHEASTERN COLORADO. LAT...LON 3910 10203 3889 10202 3884 10149 3911 10148 $$ MCGUIRE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 22, 1:15 PM MDT, 4 hours 14 minutes earlier.
Area forecast discussion, May 22, 1:15 PM MDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 115 PM MDT TUE MAY 22 2007 .DISCUSSION...H3 100KT JET STREAK IS BEGINNING TO ROUND THE BASE OF THE MID LEVEL TROUGH LOCATED OVER WESTERN WYOMING EARLY THIS AFTERNOON WITH A SECONDARY JET STREAK DIVING SOUTH OVER THE PAC NW. THE SFC COLD FRONT HAS SETTLED ACROSS THE TRI-STATE AREA FROM NEAR TRENTON TO COLBY TO AROUND THE LEOTI AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 21Z ALONG AND EAST OF THE COLD FRONT WHERE THE BEST CHANCE FOR SVR THUNDERSTORMS WILL EXIST. FURTHER WEST/NORTHWEST...POST FRONTAL UPSLOPE FLOW COMBINED WITH MARGINAL BOUNDARY LAYER MOISTURE/INCREASING LARGE SCALE FORCING FOR ASCENT WILL MAKE IT DIFFICULT TO RULE OUT THUNDERSTORMS THIS AFTERNOON/EARLY EVENING BEFORE FOCUS SHIFTS FURTHER EAST DURING THE EVENING HOURS. GFS/NAM ARE IN BETTER AGREEMENT ON WED AS 12Z RUNS CAPTURED THE SECONDARY TROUGH EXPECTED TO MOVE OVER THE PLAINS STATES LATE IN THE PERIOD. AS SFC WARM FRONT LIFTS NORTH...THE SOUTHEAST ZONES MAY BE IN FOR ANOTHER ROUND OF SEVERE WEATHER AND WILL TREND POPS UP WHERE CONFIDENCE IS HIGHEST. HEAVY RAINFALL WILL BE A SECONDARY CONCERN WED NIGHT...HOWEVER RECENT DRY WEATHER HAS ALLOWED SOILS TO DRY AND NO PLAN FOR ANY HYDRO HEADLINES AT THIS TIME. A DRY DAY IS EXPECTED ON THU AS MID/UPPER TROUGH LIFTS RAPIDLY NE TOWARD THE GREAT LAKES AREA. LIGHT WINDS ARE EXPECTED AS SFC HIGH SETTLES OVER THE AREA WITH SEASONABLE HIGHS AROUND 70/LOWER 70S. FRI-SUN...RETURN FLOW WILL DEVELOP ON FRI AS SFC RIDGE BUILDS EAST AND MOISTURE RETURNS NORTH IN SOUTHEAST LOW LEVEL FLOW. WILL KEEP AN ISOLATED/SCATTERED THUNDERSTORM MENTION ACROSS THE AREA AS A SHORT WAVE TROUGH APPROACHES IN SOUTHWEST MID LEVEL FLOW. A COLD FRONT WILL MOVE INTO THE CENTRAL PLAINS AS MID/UPPER TROUGH MOVES EAST TOWARD THE GREAT LAKES AREA AND WILL CONTINUE TO HOLD SAT TEMPERATURES DOWN GIVEN UNCERTAINTY IN FRONTAL POSITION AND KEEP AN ISOLATED AFTERNOON/EVENING THUNDERSTORM MENTION SAT-SUN PERIODS. MWM DAYS 6 AND 7 (00Z MON-TUE)...MEDIUM RANGE MODELS SHOWING LOTS OF UNCERTAINTY IN THIS PERIOD...WITH LARGE DIFFERENCES BETWEEN PLACEMENT OF IMPORTANT H5 FEATURES BETWEEN MODELS AND INDIVIDUAL MODEL RUNS. 06Z GFS ENSEMBLES REFLECT THIS UNCERTAINTY WITH MEAN GENERALLY MORE AMPLIFIED THAN 06Z GFS RUN...AND LOOKS SIMILAR TO 00Z ECMWF ACROSS CWA. WITH SUCH UNCERTAINTY IN SYNOPTIC PATTERN...WILL GO BASICALLY WITH CLIMATOLOGY FOR POPS WITH 20S IN THE AFTERNOON AND EARLY EVENING. FOR TEMPS...ENSEMBLE TEMPS SUPPORT MAX TS IN THE LOWER/MID 80S THROUGH THE PERIOD...WITH MOIST UPSLOPE FLOW KEEPING LOWS SEVERAL DEGREES ABOVE NORMAL. JRM && .AVIATION...AS THE COLD FRONT CONTINUES ITS PUSH THROUGH THE REGION WINDS AT KMCK WILL SHIFT TO THE NW. IN ADDITION BOTH KGLD AND KMCK COULD SEE WDLY SCT -TSRA BETWEEN 20 AND 02Z. ONCE THE COLD FRONT SHIFTS EAST AND THUNDERSTORMS DIMINISH...VFR CONDITIONS WILL BE PRESENT AT BOTH LOCATIONS FOR THE REMAINDER OF THE TAF PERIOD. SFJ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, May 22, 10:45 AM MDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT TUE MAY 22 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT TUE MAY 22 2007 /1145 AM CDT TUE MAY 22 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS GENERALLY ALONG AND EAST OF A LINE FROM TRIBUNE KANSAS TO CULBERTSON NEBRASKA. THUNDERSTORMS WILL INITIATE THIS AFTERNOON ALONG A COLD FRONT AND DRY LINE PUSHING THROUGH THE REGION. THE MAIN THREATS WILL BE LARGE HAIL AND STRONG WINDS. THERE IS ALSO A POTENTIAL FOR A FEW TORNADOES ESPECIALLY EAST OF A MCCOOK TO GOVE LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FOR WEDNESDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS MAINLY ACROSS THE SOUTHERN HALF OF THE TRI STATE REGION. THERE IS ANOTHER SLIGHT CHANCE OF THUNDERSTORMS LATE IN THE WEEK THROUGH MONDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT THIS AFTERNOON. JOHNSON/BULLER
In the hours before
Local storm report, May 22, 4:50 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 9 NNE KIT CARSON 38.88N 102.73W
05/22/2007 E0.88 INCH CHEYENNE CO CO-OP OBSERVER
&&
FOLTZLocal storm report, May 22, 4:58 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 15 SSW VONA 39.10N 102.85W
05/22/2007 E1.25 INCH KIT CARSON CO TRAINED SPOTTER
&&
KJAMESLocal storm report, May 22, 5:12 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL SAINT PETER 39.19N 100.09W
05/22/2007 E1.00 INCH GRAHAM KS LAW ENFORCEMENT
&&
FOLTZLocal storm report, May 22, 5:20 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 1 NW SAINT PETER 39.20N 100.10W
05/22/2007 E1.00 INCH GRAHAM KS PUBLIC
&&
KJAMESLocal storm report, May 22, 5:22 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 10 N QUINTER 39.21N 100.23W
05/22/2007 E1.75 INCH SHERIDAN KS EMERGENCY MNGR
&&
FOLTZLocal storm report, May 22, 5:28 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 6 NW NORTON 39.90N 99.97W
05/22/2007 E0.75 INCH NORTON KS TRAINED SPOTTER
&&
KJAMESThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:51 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 54 min |
| May 22, 4:27 PM MDT | Tornado Warning | GLD | Gove, Graham, Sheridan | 63 min |
| May 22, 4:47 PM MDT | Severe Thunderstorm Warning | GLD | Norton | 58 min |
| May 22, 5:20 PM MDT | Tornado Warning | GLD | Decatur, Norton | 40 min |
| May 22, 5:29 PM MDT | Tornado Warning | GLD | Graham | 61 min |
Nearby
Tornado Warnings in Kansas, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.